July 9, 1997 in Nation/World

Popular Diet Drugs Linked To Damaged Heart Valves Fda Warns Of Possible Problems Associated With Fen-Phen

Terence Monmaney Los Angeles Times
 

Raising concerns about the wildly popular weight-loss drug combination known as fen-phen, doctors at the Mayo Clinic have identified 24 women who developed damaged heart valves after taking the drugs, including five women who underwent heart surgery to repair or replace a defective valve.

It is the first time that a heart valve disorder, which gives rise to symptoms such as chest pain and shortness of breath, has been associated with fen-phen, a drug combination prescribed to some 18 million Americans last year. Previous studies have shown that fen-phen - short for fenfluramine and phentermine - increases the risk of very high blood pressure in the lungs, an extremely rare but sometimes fatal condition.

Though the Mayo Clinic analysis does not prove that fen-phen caused the heart valve damage in the patients studied, the findings prompted the Food and Drug Administration to warn doctors “because of the seriousness of the cardiac problems and their rare occurrence in otherwise healthy obese women.” The agency has been notified of an additional nine women in the United States with heart valve damage who took the drugs.

Some researchers criticized the new study by the Rochester, Minn., clinic - which is due to be published next month in the New England Journal of Medicine - as misleading and incomplete. “We’ve had over 1,000 patients (treated with fen-phen) and have not seen this problem at all,” said Dr. David Heber, director of the UCLA Center for Human Nutrition. “I believe this is an exaggeration of the underlying problems associated with this medication,” he said. Fen-phen and other weight loss drugs “make an invaluable contribution to helping patients lose weight when used responsibly.”

The drug company Wyeth-Ayerst Laboratories, maker of fenfluramine, said the new study was “inconclusive” and that further studies “must be conducted before any possible link can be confirmed.”

Though the company is cooperating with the Mayo Clinic on additional studies, it pointed out in a statement that it was not clear how the new findings, which drew primarily on patients in Minnesota and North Dakota, applied to the rest of the country. It also suggested that the drug doses taken by some patients were higher than are usually prescribed.

Each of the drugs in the fen-phen combination has been approved by the FDA for weight loss applications. But the agency has not approved the combination, chiefly because too few studies have been done on fen-phen’s safety and effectiveness. Fenfluramine and phentermine primarily suppress appetite. Each can cause side effects such as jitters and diarrhea.

The fen-phen fad got started in the early 1990s, following a University of Rochester study showing that the drugs could work when taken in combination at lower doses, giving rise to fewer side effects. Physicians began prescribing the drugs in combination even without FDA approval, an accepted practice known as “off-label” usage.

In the new report, medical researchers led by the Mayo Clinic’s Dr. Heidi Connolly document a heart valve disorder in two dozen women averaging 43 years old who had been on fen-phen for an average of one year and who had no previously known heart disease.

Because the report is essentially a summary of patients who showed up in local clinics, the researchers cannot say how common the problem is among people consuming the drug.

Indeed, they write, “definitive statements about a true association” between the medical problem and fen-phen “cannot be made.” But they say the problem is otherwise so uncommon in middle-aged women that the link to the drug combination “is not likely to be due to chance.”


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email